Pharmacist Catch of the Month

Published Online: Monday, May 1, 2006
Follow Pharmacy_Times:

Antibiotic Management

A rounding pharmacist was consulted about managing a patient's antibiotics. The patient was taking 1 g of both vancomycin and Primaxin (imipenem/cilastatin sodium) every 8 hours. The patient's renal function was marginal, and he was malnourished (weighing only 120 lb). The pharmacist suggested changing the vancomycin to 1 g every 12 hours and the Primaxin to 500 mg every 8 hours. These changes avoided a potentially toxic vancomycin level (possibly causing renal damage or ototoxicity) and avoided the risk of seizures with the Primaxin.

Falling Platelet Count

A pharmacist noted that a patient in the surgical intensive care unit had a falling platelet count. It was down to 50, whereas the normal range is 130 to 500. The pharmacist suggested that the anticoagulant Lovenox (enoxaparin; a low-molecular-weight heparin) be stopped. The patient's platelet count began to rise a few days later.

Dilantin Dosing

A rounding pharmacist noticed that a patient was receiving 900 mg daily of Dilantin (phenytoin; an anticonvulsant and cardiac depressant) via a feeding tube. The tube feedings were not being stopped prior to the administration of the Dilantin. Probably for this reason, the patient was not responding to dose increases. About 80% of each Dilantin dose could be bound to the protein in the tube feeding, making the majority of the dose inactive. Therefore, the pharmacist recommended that tube feedings should be held 1 hour prior to and after each Dilantin dose. The tube also should be flushed with water before and after each dose.

Ventricular Tachycardia

A pharmacist noted that a patient was being given Effexor (venlafaxine hydrochloride; an antidepressant) without an indication listed. The patient had been admitted for ventricular tachycardia. This condition may be caused by Effexor?as well as supraventricular tachycardia, due to the norepinephrine reuptake activity. The pharmacist suggested that the Effexor be tapered and stopped.

Pharmacy Times has introduced this new feature that highlights hospital pharmacists' error-averting actions. We encourage readers to submit their own "catches" for this column to: astahl@ascendmedia.com.




Related Articles
No Result Found
Latest Issues
$auto_registration$